Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Symmetric and non-symmetric variants of Nitsche's method for contact problems in elasticity: theory and numerical experiments


Authors: Franz Chouly, Patrick Hild and Yves Renard
Journal: Math. Comp. 84 (2015), 1089-1112
MSC (2010): Primary 65N12, 65N30, 74M15
DOI: https://doi.org/10.1090/S0025-5718-2014-02913-X
Published electronically: October 31, 2014
MathSciNet review: 3315501
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A general Nitsche method, which encompasses symmetric and non-symmetric variants, is proposed for frictionless unilateral contact problems in elasticity. The optimal convergence of the method is established both for two- and three-dimensional problems and Lagrange affine and quadratic finite element methods. Two- and three-dimensional numerical experiments illustrate the theory.


References [Enhancements On Off] (What's this?)

  • [1] Robert A. Adams, Sobolev spaces, Academic Press [A subsidiary of Harcourt Brace Jovanovich, Publishers], New York-London, 1975. Pure and Applied Mathematics, Vol. 65. MR 0450957 (56 #9247)
  • [2] A. Curnier and P. Alart, A generalized Newton method for contact problems with friction, J. Méc. Théor. Appl. 7 (1988), no. suppl. 1, 67-82 (English, with French summary). MR 988336 (90a:73147)
  • [3] Douglas N. Arnold, An interior penalty finite element method with discontinuous elements, SIAM J. Numer. Anal. 19 (1982), no. 4, 742-760. MR 664882 (83f:65173), https://doi.org/10.1137/0719052
  • [4] Roland Becker, Peter Hansbo, and Rolf Stenberg, A finite element method for domain decomposition with non-matching grids, M2AN Math. Model. Numer. Anal. 37 (2003), no. 2, 209-225. MR 1991197 (2004e:65129), https://doi.org/10.1051/m2an:2003023
  • [5] Z. Belhachmi and F. Ben Belgacem, Quadratic finite element approximation of the Signorini problem, Math. Comp. 72 (2003), no. 241, 83-104 (electronic). MR 1933319 (2003i:74037), https://doi.org/10.1090/S0025-5718-01-01413-2
  • [6] F. Ben Belgacem and Y. Renard, Hybrid finite element methods for the Signorini problem, Math. Comp. 72 (2003), no. 243, 1117-1145 (electronic). MR 1972730 (2004d:65139), https://doi.org/10.1090/S0025-5718-03-01490-X
  • [7] S.-C. Brenner and L.-R. Scott, The Mathematical Theory of Finite Element Methods, Texts in Applied Mathematics, vol. 15, Springer-Verlag, New York, 2007.
  • [8] Haïm Brezis, Équations et inéquations non linéaires dans les espaces vectoriels en dualité, Ann. Inst. Fourier (Grenoble) 18 (1968), no. fasc. 1, 115-175 (French). MR 0270222 (42 #5113)
  • [9] Franz Chouly and Patrick Hild, A Nitsche-based method for unilateral contact problems: numerical analysis, SIAM J. Numer. Anal. 51 (2013), no. 2, 1295-1307. MR 3045657, https://doi.org/10.1137/12088344X
  • [10] Franz Chouly and Patrick Hild, On convergence of the penalty method for unilateral contact problems, Appl. Numer. Math. 65 (2013), 27-40. MR 3008186, https://doi.org/10.1016/j.apnum.2012.10.003
  • [11] P. G. Ciarlet, Basic error estimates for elliptic problems, Handbook of numerical analysis, Vol. II, Handb. Numer. Anal., II, North-Holland, Amsterdam, 1991, pp. 17-351. MR 1115237
  • [12] Patrice Coorevits, Patrick Hild, Khalid Lhalouani, and Taoufik Sassi, Mixed finite element methods for unilateral problems: convergence analysis and numerical studies, Math. Comp. 71 (2002), no. 237, 1-25 (electronic). MR 1862986 (2002g:74043), https://doi.org/10.1090/S0025-5718-01-01318-7
  • [13] Todd Dupont and Ridgway Scott, Polynomial approximation of functions in Sobolev spaces, Math. Comp. 34 (1980), no. 150, 441-463. MR 559195 (81h:65014), https://doi.org/10.2307/2006095
  • [14] Alexandre Ern and Jean-Luc Guermond, Theory and Practice of Finite Elements, Applied Mathematical Sciences, vol. 159, Springer-Verlag, New York, 2004. MR 2050138 (2005d:65002)
  • [15] Gaetano Fichera, Problemi elastostatici con vincoli unilaterali: Il problema di Signorini con ambigue condizioni al contorno, Atti Accad. Naz. Lincei Mem. Cl. Sci. Fis. Mat. Natur. Sez. I (8) 7 (1963/1964), 91-140 (Italian). MR 0178631 (31 #2888)
  • [16] A. Fritz, S. Hüeber, and B. I. Wohlmuth, A comparison of mortar and Nitsche techniques for linear elasticity, Calcolo 41 (2004), no. 3, 115-137. MR 2199546 (2006j:74031), https://doi.org/10.1007/s10092-004-0087-4
  • [17] Roland Glowinski and Patrick Le Tallec, Augmented Lagrangian and operator-splitting methods in nonlinear mechanics, SIAM Studies in Applied Mathematics, vol. 9, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1989. MR 1060954 (91f:73038)
  • [18] Weimin Han and Mircea Sofonea, Quasistatic Contact Problems in Viscoelasticity and Viscoplasticity, AMS/IP Studies in Advanced Mathematics, vol. 30, American Mathematical Society, Providence, RI, 2002. MR 1935666 (2003m:74086)
  • [19] Anita Hansbo and Peter Hansbo, A finite element method for the simulation of strong and weak discontinuities in solid mechanics, Comput. Methods Appl. Mech. Engrg. 193 (2004), no. 33-35, 3523-3540. MR 2075053 (2005b:74116), https://doi.org/10.1016/j.cma.2003.12.041
  • [20] J. Haslinger, I. Hlaváček, and J. Nečas, Numerical methods for unilateral problems in solid mechanics, Handb. Numer. Anal., IV, North-Holland, Amsterdam, 1996, pp. 313-485. MR 1422506
  • [21] Per Heintz and Peter Hansbo, Stabilized Lagrange multiplier methods for bilateral elastic contact with friction, Comput. Methods Appl. Mech. Engrg. 195 (2006), no. 33-36, 4323-4333. MR 2229843 (2007b:74094), https://doi.org/10.1016/j.cma.2005.09.008
  • [22] Patrick Hild, Numerical implementation of two nonconforming finite element methods for unilateral contact, Comput. Methods Appl. Mech. Engrg. 184 (2000), no. 1, 99-123. MR 1752624 (2000k:74058), https://doi.org/10.1016/S0045-7825(99)00096-1
  • [23] Patrick Hild and Patrick Laborde, Quadratic finite element methods for unilateral contact problems, Appl. Numer. Math. 41 (2002), no. 3, 401-421. MR 1903172 (2003e:65221), https://doi.org/10.1016/S0168-9274(01)00124-6
  • [24] Patrick Hild and Yves Renard, A stabilized Lagrange multiplier method for the finite element approximation of contact problems in elastostatics, Numer. Math. 115 (2010), no. 1, 101-129. MR 2594343 (2011a:65405), https://doi.org/10.1007/s00211-009-0273-z
  • [25] Patrick Hild and Yves Renard, An improved a priori error analysis for finite element approximations of Signorini's problem, SIAM J. Numer. Anal. 50 (2012), no. 5, 2400-2419. MR 3022224, https://doi.org/10.1137/110857593
  • [26] S. Hüeber and B. I. Wohlmuth, An optimal a priori error estimate for nonlinear multibody contact problems, SIAM J. Numer. Anal. 43 (2005), no. 1, 156-173 (electronic). MR 2177139 (2006g:65176), https://doi.org/10.1137/S0036142903436678
  • [27] N. Kikuchi and J. T. Oden, Contact problems in elasticity: a study of variational inequalities and finite element methods, SIAM Studies in Applied Mathematics, vol. 8, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1988. MR 961258 (89j:73097)
  • [28] Noboru Kikuchi and Young Joon Song, Penalty/finite-element approximations of a class of unilateral problems in linear elasticity, Quart. Appl. Math. 39 (1981/82), no. 1, 1-22. MR 613950 (82k:73075)
  • [29] Patrick Laborde and Yves Renard, Fixed point strategies for elastostatic frictional contact problems, Math. Methods Appl. Sci. 31 (2008), no. 4, 415-441. MR 2387416 (2009i:74073), https://doi.org/10.1002/mma.921
  • [30] Tod A. Laursen, Computational Contact and Impact Mechanics, Springer-Verlag, Berlin, 2002. Fundamentals of modeling interfacial phenomena in nonlinear finite element analysis. MR 1902698 (2003e:74050)
  • [31] J.-L. Lions, Quelques méthodes de résolution des problèmes aux limites non linéaires, Dunod, 1969 (French). MR 0259693 (41 #4326)
  • [32] Mohand Moussaoui and Khadidja Khodja, Régularité des solutions d'un problème mêlé Dirichlet-Signorini dans un domaine polygonal plan, Comm. Partial Differential Equations 17 (1992), no. 5-6, 805-826 (French, with English and French summaries). MR 1177293 (93h:35055), https://doi.org/10.1080/03605309208820864
  • [33] J. Nitsche, Über ein Variationsprinzip zur Lösung von Dirichlet-Problemen bei Verwendung von Teilräumen, die keinen Randbedingungen unterworfen sind, Abh. Math. Sem. Univ. Hamburg 36 (1971), 9-15 (German). MR 0341903 (49 #6649)
  • [34] A. Popp, B. I. Wohlmuth, M. W. Gee, and W. A. Wall, Dual quadratic mortar finite element methods for 3D finite deformation contact, SIAM J. Sci. Comput. 34 (2012), no. 4, B421-B446. MR 2970413, https://doi.org/10.1137/110848190
  • [35] Yves Renard, Generalized Newton's methods for the approximation and resolution of frictional contact problems in elasticity, Comput. Methods Appl. Mech. Engrg. 256 (2013), 38-55. MR 3029045, https://doi.org/10.1016/j.cma.2012.12.008
  • [36] Rolf Stenberg, On some techniques for approximating boundary conditions in the finite element method, J. Comput. Appl. Math. 63 (1995), no. 1-3, 139-148. International Symposium on Mathematical Modelling and Computational Methods Modelling 94 (Prague, 1994). MR 1365557 (96j:65129), https://doi.org/10.1016/0377-0427(95)00057-7
  • [37] Vidar Thomée, Galerkin Finite Element Methods for Parabolic Problems, Springer Series in Computational Mathematics, vol. 25, Springer-Verlag, Berlin, 1997. MR 1479170 (98m:65007)
  • [38] B. I. Wohlmuth, A. Popp, M. W. Gee, and W. A. Wall, An abstract framework for a priori estimates for contact problems in 3D with quadratic finite elements, Comput. Mech. 49 (2012), no. 6, 735-747. MR 2935182, https://doi.org/10.1007/s00466-012-0704-z
  • [39] Barbara Wohlmuth, Variationally consistent discretization schemes and numerical algorithms for contact problems, Acta Numer. 20 (2011), 569-734. MR 2805157 (2012h:74075), https://doi.org/10.1017/ S0962492911000079
  • [40] P. Wriggers, Computational contact mechanics, Wiley, 2002.
  • [41] P. Wriggers and G. Zavarise, A formulation for frictionless contact problems using a weak form introduced by Nitsche, Comput. Mech. 41 (2008), 407-420.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65N12, 65N30, 74M15

Retrieve articles in all journals with MSC (2010): 65N12, 65N30, 74M15


Additional Information

Franz Chouly
Affiliation: Laboratoire de Mathématiques de Besançon - UMR CNRS 6623, Université de Franche Comté, 16 route de Gray, 25030 Besançon Cedex, France
Email: franz.chouly@univ-fcomte.fr

Patrick Hild
Affiliation: Institut de Mathématiques de Toulouse - UMR CNRS 5219, Université Paul Sabatier, 118 route de Narbonne, 31062 Toulouse Cedex 9, France
Email: patrick.hild@math.univ-toulouse.fr

Yves Renard
Affiliation: Université de Lyon, CNRS, INSA-Lyon, ICJ UMR5208, LaMCoS UMR5259, F-69621, Villeurbanne, France
Email: yves.renard@insa-lyon.fr

DOI: https://doi.org/10.1090/S0025-5718-2014-02913-X
Keywords: Unilateral contact, finite elements, Nitsche's method
Received by editor(s): January 14, 2013
Received by editor(s) in revised form: September 4, 2013
Published electronically: October 31, 2014
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society